Alert archive / Iowa / Flash Flood Watches in 2007

Flash Flood Watch 7, NWS Des Moines, IA

July 22, 20076 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Jul 22, 2007, 9:33 PM CDT for 6 counties in Iowa. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 22, 2007, 9:33 PM CDT (02:33 UTC)
Expired
Jul 23, 2007, 4:00 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Flood severity
None

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Grundy County, IA, Marshall County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KDMX 230234
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
933 PM CDT SUN JUL 22 2007

...THUNDERSTORMS WITH HEAVY RAINFALL ARE HEADED TOWARDS EAST
CENTRAL IOWA...

.A LINE OF THUNDERSTORMS OVER FAR SOUTHEAST MINNESOTA ARE MOVING
SOUTHWEST INTO EAST CENTRAL IOWA. THESE STORMS HAVE A HISOTRY OF
PRODUCING HEAVY RAINFALL.

IAZ027-028-038-039-049-050-230900-
/O.NEW.KDMX.FF.A.0007.070723T0233Z-070723T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
INCLUDING THE CITIES OF...ALLISON...WAVERLY...GRUNDY CENTER...
WATERLOO...MARSHALLTOWN...TOLEDO
933 PM CDT SUN JUL 22 2007

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA...NORTH CENTRAL 
  IOWA AND NORTHEAST IOWA...INCLUDING THE FOLLOWING AREAS...IN 
  CENTRAL IOWA...GRUNDY...MARSHALL AND TAMA. IN NORTH CENTRAL 
  IOWA...BUTLER. IN NORTHEAST IOWA...BLACK HAWK AND BREMER.

* UNTIL 4 AM CDT MONDAY

* A LINE OF THUNDERSTORMS OVER FAR SOUTHEAST MINNESOTA ARE MOVING
  SOUTHEAST TOWARDS EAST CENTRALA IOWA. THESE SLOW MOVING AND
  HEAVY RAIN PRODUCING STORMS HAD PRODUCED 3 TO 5 INCHES OF RAIN
  IN MINNESOTA AND SHOW NO SIGNS OF WEAKENING. AS A RESULT THE
  POTENTIAL FOR EAST CENTRAL IOWA TO SEE 3 TO 5 INCHES OF RAIN
  OVERNIGHT IS LIKELY.

* RAINFALL AMOUNTS OF 3 TO 5 INCHES IN AN HOUR OR TWO CAN CAUSE
  STREET FLOODING AND RAPID RUNOFF WHICH COULD INDUNDATE SOME
  ROADWAYS.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

FAB
2 follow-up statements
000 
WGUS63 KDMX 230243
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
943 PM CDT SUN JUL 22 2007

...THUNDERSTORMS WITH HEAVY RAINFALL ARE HEADED TOWARDS EAST
CENTRAL IOWA...

.A LINE OF THUNDERSTORMS OVER FAR SOUTHEAST MINNESOTA ARE MOVING
SOUTHWEST INTO EAST CENTRAL IOWA. THESE STORMS HAVE A HISTORY OF
PRODUCING HEAVY RAINFALL.

IAZ027-028-038-039-049-050-230900-
/O.NEW.KDMX.FF.A.0007.070723T0243Z-070723T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
INCLUDING THE CITIES OF...ALLISON...WAVERLY...GRUNDY CENTER...
WATERLOO...MARSHALLTOWN...TOLEDO
943 PM CDT SUN JUL 22 2007

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA...NORTH CENTRAL 
  IOWA AND NORTHEAST IOWA...INCLUDING THE FOLLOWING AREAS...IN 
  CENTRAL IOWA...GRUNDY...MARSHALL AND TAMA. IN NORTH CENTRAL 
  IOWA...BUTLER. IN NORTHEAST IOWA...BLACK HAWK AND BREMER.

* UNTIL 4 AM CDT MONDAY

* A LINE OF THUNDERSTORMS OVER FAR SOUTHEAST MINNESOTA ARE MOVING
  SOUTHEAST TOWARDS EAST CENTRAL IOWA. THESE SLOW MOVING AND
  HEAVY RAIN PRODUCING STORMS HAD PRODUCED 3 TO 5 INCHES OF RAIN
  IN MINNESOTA AND SHOW NO SIGNS OF WEAKENING. AS A RESULT THE
  POTENTIAL FOR EAST CENTRAL IOWA TO SEE 3 TO 5 INCHES OF RAIN
  OVERNIGHT IS LIKELY.

* RAINFALL AMOUNTS OF 3 TO 5 INCHES IN AN HOUR OR TWO CAN CAUSE
  STREET FLOODING AND RAPID RUNOFF WHICH COULD INUNDATE SOME
  ROADWAYS.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

FAB
000 
WGUS63 KDMX 230848
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
348 AM CDT MON JUL 23 2007

IAZ027-028-038-039-049-050-231000-
/O.EXP.KDMX.FF.A.0007.000000T0000Z-070723T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
INCLUDING THE CITIES OF...ALLISON...WAVERLY...GRUNDY CENTER...
WATERLOO...MARSHALLTOWN...TOLEDO
348 AM CDT MON JUL 23 2007

...FLASH FLOOD WATCH WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA...NORTH
CENTRAL IOWA AND NORTHEAST IOWA WILL EXPIRE AT 4 AM CDT EARLY
THIS MORNING. THUNDERSTORMS THAT MOVED ACROSS THE WATCH AREA
OVERNIGHT PRODUCED UP TO 2 INCHES OF RAIN. ADDITIONAL SCATTERED
SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY...BUT RAINFALL IS NOT
EXPECTED TO POSE A FLASH FLOOD THREAT.

$$

MOYER

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jul 22, 3:15 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Jul 22, 3:15 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT SUN JUL 22 2007

.SHORT TERM /TONIGHT-MONDAY/...
ONGOING MCS OVR WRN WI WILL LIKELY IMPACT DMX/S CWA TONIGHT AND
MONDAY.  WATER VAPOR IMAGERY SHOWING S/WV NO MOVG INTO NW MN WHICH
WILL MAKE THE TURN SOUTH AROUND THE UPPER RIDGE AND THEN MOVE SWS
ACROSS IA EARLY MONDAY.  AT THE SURFACE...SURFACE RIDGE REMAINS OVER
THE GREAT LAKES REGION SHOWING NO SIGNS OF MOVING.  PATTERN LIKELY
BLOCKED FM BETWEEN DOWNSTREAM UPPER LOW AND UPSTREAM 500 MB RIDGE.
LOW-LVL LOW DEWPOINT AIR CONTINUES TO BE ADVECTED INTO SE IA ATTM.
THIS FETCH OF RELATIVELY DRY AIR SHOULD KEEP AMS CONSIDERABLY MORE
STABLE. MOISTURE AXIS CENTERED TO THE WEST AS DEPICTED ON 925 MB
THETAE RIDGE.  ONGOING MCS SHOULD PROPAGATE SW INTO INSTABILITY AXIS
AND THETAE RIDGE TONIGHT AND MONDAY. THIS MOVEMENT IS ALSO SUPPORTED
BY UPPER LEVEL FLOW.

GIVEN S/WV SUPPORT...INSTABILITY AND 20-25KT LOW-LVL JET...THINK MCS
WILL MAINTAIN ITSELF THROUGH THE NIGHT AND THEN MOVE ACROSS CENTRAL
IA MONDAY ON EASTERN EDGE OF THE 925 MB THETAE GRADIENT.  INCREASED
POPS AND CLOUDS TO REFLECT THIS AND LOWER MAX TEMPERATURES
SIGNIFICANTLY.  IF THIS FCST SCENARIO DOESN/T WORK OUT...FCST MAX
TEMPS WILL BE WAY LOW.

.LONG TERM /MONDAY NIGHT-SUNDAY/...
12Z GFS ENSEMBLES CONTINUE TO SHOW UPPER RIDGE BUILDING NE ACROSS
UPPER MS VLY IN WAKE OF MONDAY/S S/WV NW OF UPPER TROUGH TO THE
EAST. THIS SHOULD KEEP FCST GENERALLY DRY THROUGH MUCH OF THE WORK
WEEK. SE SFC FLOW SUGGEST TEMPERATURES SHOULD NOT GET TOO WARM
STAYING AT OR JUST ABOVE NORMAL.

STRONG LOOKING S/WV FLATTENS THE RIDGE LATE IN THE WEEK AND ALLOWS
CDFNT TO CROSS THE UPPER MIDWEST. TIMING OF THE FRONT IS
PROBLEMATIC.  KEPT LOW POPS INLINE WITH CURRENT THINKING.  TEMPS TO
COOL SOME AFTER FROPA.  LOOKING INTO NEXT WEEKEND...A RETURN TO NW
FLOW ALOFT AS CENTRAL US UPPER RIDGE AND DOWNSTREAM TROUGH
CONTINUES.

&&

.AVIATION...22/18Z
NARROW RIBBON OF MVFR CONDS FM NW OF KDSM TO KMCW WL BREAK UP DURG
THE ERY AFTN.  ATTN TURNS TO THE S/WV ROTATING ARND THE UPR HIGH.
THINKING NOW IS INIT CNVCTN WL PUSH FM INTO NRN IA TWD 07Z OR SO
WITH ISOLD INIT AND THEN A PERIOD OF PREDOMINANT TSRA ACTIVITY.  SRN
TAFS WL NOT SEE ANYTHING UNTIL SNRS OR AFT.  A BIT QUESTIONABLE IN
THE KOTM AREA AND IS IS LKLY THAT KALO TO KDSM WL BE ALONG THE ERN
EDGE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...JOHNSON
Hazardous weather outlook, Jul 22, 3:31 PM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT SUN JUL 22 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-231115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
331 PM CDT SUN JUL 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...STARTING NORTH OF
HIGHWAY 3 BEFORE MIDNIGHT...THEN MOVING SOUTH TO THE U.S. HIGHWAY
34 BY MORNING. A FEW THUNDERSTORMS MAY BE SEVERE FROM U.S. HIGHWAY
20 NORTH WITH HAIL THE MAIN THREAT. HIGH WINDS WILL BE A SECONDARY
THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS EXISTS ON MONDAY ACROSS THE ENTIRE
REGION...THEN ACROSS THE SOUTHWEST THIRD MONDAY NIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY DURING THE AFTERNOON
AND EVENING HOURS WEST IF INTERSTATE 35. THE PRIMARY THREAT WILL
BE FOR LARGE HAIL...WITH A SECONDARY THREAT OF DAMAGING STRAIGHT
LINE WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT OVER
NORTHERN IOWA...AND OVER MUCH OF THE STATE MONDAY AFTERNOON AND NIGHT.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 11:47 PM CDTSevere Thunderstorm WarningDMXBlack Hawk43 min
Jul 22, 11:58 PM CDTSevere Thunderstorm WarningDMXTama47 min
Jul 23, 12:49 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth56 min

Nearby

Flash Flood Watches in Iowa, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.